Nebraska, 2013

Hail and Damaging Winds in Nebraska, May 30, 2013

May 30, 2013 · NWS OAX · 15 events in 7 counties and zones

This was the the final severe weather event in a series of occurrences that were associated with a seasonably deep upper level low pressure over the northern Plains. Instability increased during the afternoon along and ahead of a stationary front across eastern Nebraska from low pressure over the Dakotas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This was the the final severe weather event in a series of occurrences that were associated with a seasonably deep upper level low pressure over the northern Plains. Instability increased during the afternoon along and ahead of a stationary front across eastern Nebraska from low pressure over the Dakotas. Isolated to scattered thunderstorms developed in the late afternoon and tracked across eastern Nebraska and into western Iowa during the evening hours. Although isolated reports of damaging winds were reported, most of the events were large hail, some of which was significant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 2:02 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 30, 2:02 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT THU MAY 30 2013

.DISCUSSION...

MAIN CONVECTIVE ACTIVITY HAS SHIFTED EAST OF THE AREA THIS
AFTERNOON WITH CLOSED UPPER LOW LOCATED OVER WESTERN SOUTH DAKOTA
AND SURFACE TROUGH JUST NOSING INTO EASTERN NEBRASKA.

ALTHOUGH THE CHANCE OF THUNDERSTORMS WILL REMAIN ACROSS THE AREA
TONIGHT AND FRIDAY...GENERAL TREND WILL BE TOWARD MORE STABLE
CONDITIONS BY LATE SATURDAY AND THROUGH THE REMAINDER OF THE
WEEKEND AS THE UPPER SYSTEM TRACKS TOWARD THE GREAT LAKES REGION
AND HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS. TEMPERATURES
WILL BE TURNING COOLER FOR THE WEEKEND AS A COLD FRONT MOVES
THROUGH THE REGION WITH CLOUDS AND SHOWERS ASSOCIATED WITH THE
UPPER LOW LIKELY TO KEEP HIGHS ONLY IN THE 60S FOR SATURDAY.
BREEZY CONDITIONS ALSO EXPECTED ON SATURDAY BEHIND THE FRONT AS
THE COOLER AIR MOVES INTO THE REGION. WARMER AIR RETURNS FOR
SUNDAY SURFACE HIGH SHIFTS EAST WITH CONSIDERABLE SUNSHINE
EXPECTED.

EXTENDED PERIOD LOOKS LIKE IT COULD TURN WET AGAIN AS THE
UPPER LEVEL PATTERN TAKES ON SIMILAR CHARACTERISTICS OF
THIS PAST WEEKS SYSTEM. ANOTHER CLOSED LOW MOVES INTO THE
NORTHERN ROCKIES BY MONDAY THEN TRACKS EAST ACROSS THE NORTHERN
PLAINS AND INTO THE UPPER MIDWEST BY THURSDAY. MODELS HOWEVER
DIFFER ON STRENGTH AND TIMING OF SHORT WAVES SO LIMITED CONFIDENCE
IN EITHER SOLUTION AT THIS TIME.

&&

.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.

MAINLY VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE
CYCLE. A FEW SPOTTY MVFR CIGS MAY PASS THROUGH...BUT OVERALL
SHOULD REMAIN IN THE VFR CATEGORY. THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS AS WELL...BUT DUE TO THE EXTREMELY SPOTTY
NATURE...HAVE NOT INCLUDED THEM IN THE TAF FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/KERN
Hazardous weather outlook, May 30, 4:32 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
532 PM CDT THU MAY 30 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
532 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING. A FEW
THUNDERSTORMS COULD BECOME STRONG IN SOUTHEAST NEBRASKA WITH
SMALL HAIL AND WIND GUSTS TO 50 MPH. AN ISOLATED SEVERE STORM IS
POSSIBLE BEFORE 10 PM GENERALLY SOUTH OF A LINE FROM SEWARD TO
LINCOLN AND NEBRASKA CITY.

A FEW SHOWERS AND AN ISOLATED THUNDERSTORM COULD POP UP ON FRIDAY
AS WELL...BUT SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT THROUGH
FRIDAY. THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

In the hours before

Special weather statement, May 30, 4:54 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
554 PM CDT THU MAY 30 2013

NEZ065-066-078-302330-
SEWARD NE-SALINE NE-LANCASTER NE-
554 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD...
NORTHEASTERN SALINE AND NORTHWESTERN LANCASTER COUNTIES UNTIL 630 PM
CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRETE...OR 16 MILES SOUTHWEST OF LINCOLN...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...CRETE AND DENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4068 9703 4074 9697 4084 9682 4084 9668
      4072 9670 4060 9691 4059 9691 4059 9694
TIME...MOT...LOC 2253Z 230DEG 27KT 4067 9694

NIETFELD

The radar

The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lancaster

When
May 30, 5:20 PM CST
Where
Lancaster County, 0.87 mi NW of Denton
Measured
1 in hail
Reported by
Public
Coordinates
40.740, -96.840

Hail, Lancaster

When
May 30, 5:38 PM CST to 5:43 PM CST
Where
Lancaster County, 1.74 mi WSW of Lincoln to 0.88 mi E of West Lincoln
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.792, -96.701

Hail up to 1.5 inches in diameter fell across parts of Lincoln from the first supercell thunderstorm that tracked across the city this evening. Among areas that received the large hail from this first storm included the North Bottoms neighborhood near 9th and Charleston, near Coddington and South Streets and at least one location in southwest Lincoln.

Hail, Saunders

When
May 30, 5:51 PM CST
Where
Saunders County, 0.69 mi N of Mead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -96.500

Hail, Cass

When
May 30, 6:10 PM CST
Where
Cass County, 0.87 mi SW of Greenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -96.440

Hail, Lancaster

When
May 30, 6:25 PM CST to 6:50 PM CST
Where
Lancaster County, 1.49 mi S of Lakeview to 1.62 mi WNW of Arrow Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.799, -96.725

Hail up to golf ball-size fell across parts of the Lincoln area from the second supercell thunderstorm that tracked over the city this evening. Many of the larger hail reports from this storm came from the western and northern sections, including the Highlands area, 141st and Davey, 27th and I-80, 14th and I-80, 56th and Highway 2 and Coddington and West A Streets.

Hail, Douglas

When
May 30, 6:27 PM CST
Where
Douglas County, 0.86 mi NE of Waterloo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.290, -96.290

Thunderstorm Wind, Lancaster

When
May 30, 6:27 PM CST
Where
Lancaster County, Firth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.530, -96.600

Shingle and tree damage was reported associated with the wind gust near Firth.

Thunderstorm Wind, Gage

When
May 30, 6:30 PM CST
Where
Gage County, 0.87 mi SW of Adams
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.460, -96.510

The estimated gust tore shingles off homes in the city of Adams.

Hail, Lancaster

When
May 30, 6:48 PM CST to 6:50 PM CST
Where
Lancaster County, 1 mi N of Waverly to 4 mi N of Waverly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.934, -96.520

Hail up to 1.5 inches in diameter fell a few miles north of Waverly.

Hail, Cass

When
May 30, 6:55 PM CST to 6:57 PM CST
Where
Cass County, 2.95 mi NNW of Manley to 1.57 mi S of Louisville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.960, -96.190

Hail, Cass

When
May 30, 7:06 PM CST to 7:07 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.010, -95.890

Hail, Cass

When
May 30, 7:10 PM CST
Where
Cass County, 1.72 mi S of Cedar Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.005, -96.095

Hail, Sarpy

When
May 30, 7:25 PM CST
Where
Sarpy County, 2.69 mi WSW of Chalco
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.170, -96.200

Most of the hail was pea size, but a few stones near dime size also fell.

Thunderstorm Wind, Cass

When
May 30, 7:35 PM CST
Where
Cass County, 1.48 mi NNE of Plattsmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.040, -95.890

This estimated wind gust was reported at the Plattsmouth Country Club.

Hail, Washington

When
May 30, 7:51 PM CST
Where
Washington County, 0.69 mi S of Ft Calhoun
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.460, -96.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445139, 445140, 445143, 445144, 445157, 445147, 445164, 445163, 455912, 445156, 445158, 445160, 445162, 445167, 445166.